Recall of three batches of Navelbine Injection
11 Jul 2011
The Department of Health (DH) today (July 11) endorsed a voluntary recall of three batches of a registered pharmaceutical product Navelbine Injection (HK-44009) by its licensed drug wholesaler, Orient Europharma Co. Ltd., after the announcement of a worldwide recall of the affected batches of the product as a result of an out of trend result in content of S/D6 (or epoxyvinorelbine or vinorelbine-3,6-ether) found during the review of routine stability data conducted by the product’s French manufacturer Pierre Fabre Medicament. S/D6 is one major degradation substance in the product.
According to the investigation result of the product’s manufacturer Pierre Fabre Medicament, the out of trend content of S/D6 was originated from the use of a single batch of tartaric acid, a raw material for the manufacturing of Navelbine. An increased content of iron in the tartaric acid was found to be the cause. In Hong Kong, only three batches of the products were manufactured from the single batch of tartaric acid. The affected three batches are therefore recalled.
S/D6 has been shown to have equal toxic potential as the active ingredient of Navelbine Injection based on acute toxicity studies. Notwithstanding that the out of trend content of S/D6, the product after retesting is still within the product specification.
In Hong Kong, Navelbine Injection is a prescription drug with indication for lung cancer and breast cancer. The product has two pack sizes for sale in Hong Kong, namely as 10mg/1ml and 50mg/5ml.
The three batches under recall in Hong Kong are:
1) Navelbine Injection10mg/1ml (Batch 1P109)
2) Navelbine Injection 50mg/5ml (Batch P507)
3) Navelbine Injection 50mg/5ml (Batch P508)
These products have been distributed to public hospitals, private hospitals and private doctors.
The DH has not received any adverse event report related to the use of the medicine so far.
Orient Europharma Co. Ltd. has set up a hotline 2578 7080, operating between 9am and 6pm during weekdays, for enquiry.
Healthcare professionals and retailers are advised to stop supplying the concerned batches to their clients. People who have used the affected product should consult healthcare providers if in doubt or feeling unwell.
Meanwhile, the DH will investigate into the matter and monitor the recall.